Alert archive / Arizona / Freeze Warnings in 2011

Freeze Warning 4, NWS Tucson, AZ

December 6, 2011Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this freeze warning at Dec 6, 2011, 2:02 PM MST for Pima County, Pinal County, Arizona. It took effect at Dec 7, 2011, 2:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2011, 2:02 PM MST (21:02 UTC)
In effect from
Dec 7, 2011, 2:00 AM MST
Expired
Dec 7, 2011, 8:00 AM MST
In force
6 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WWUS75 KTWC 062102
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
202 PM MST TUE DEC 6 2011

AZZ502-504-505-070600-
/O.CAN.KTWC.HZ.W.0009.111207T0900Z-111207T1500Z/
/O.NEW.KTWC.FZ.W.0004.111207T0900Z-111207T1500Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK
202 PM MST TUE DEC 6 2011

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MST WEDNESDAY...
...HARD FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MST WEDNESDAY. THE
HARD FREEZE WARNING HAS BEEN CANCELLED. 


* TIMING...TEMPERATURES OF 29 TO 32 DEGREES ARE FORECAST TO OCCUR
  FROM 2 AM MST TO 8 AM MST WEDNESDAY. SOME LOCALIZED AREAS NEAR
  WASHES WILL SEE TEMPERATURES AT OR BELOW 28 DEGREES BUT THIS
  WILL NOT BE WIDESPREAD. 

* IMPACTS...SUB FREEZING TEMPERATURES ARE LIKELY FOR SEVERAL HOURS
  WHICH COULD CAUSE CROPS AND OTHER SENSITIVE VEGETATION TO BE
  KILLED. TO PREVENT FREEZING AND BURSTING OF OUTDOOR WATER
  PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP
  SLOWLY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

AZZ506-070600-
/O.CON.KTWC.HZ.W.0009.111207T0900Z-111207T1500Z/
SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...MAMMOTH...ORACLE
202 PM MST TUE DEC 6 2011

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
WEDNESDAY...

A HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
WEDNESDAY. 

* TIMING...TEMPERATURES OF 28 DEGREES OR COLDER ARE FORECAST TO 
  OCCUR FROM 2 AM MST TO 8 AM MST WEDNESDAY. 

* IMPACTS...SUB FREEZING TEMPERATURES ARE LIKELY FOR SEVERAL 
  HOURS WHICH COULD CAUSE CROPS AND OTHER SENSITIVE VEGETATION 
  TO BE KILLED. TO PREVENT FREEZING AND BURSTING OF OUTDOOR 
  WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED 
  TO DRIP SLOWLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS WIDESPREAD TEMPERATURES AT OR BELOW
28 DEGREES ARE EXPECTED...WITH SUB-FREEZING TEMPERATURES EXPECTED
FOR SEVERAL HOURS. TO PREVENT FREEZING AND POSSIBLE BURSTING OF
OUTDOOR WATER PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR
ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER
SYSTEMS SHOULD DRAIN THEM...AND COVER ABOVE-GROUND PIPES TO
PROTECT THEM FROM FREEZING. THESE CONDITIONS WILL ALSO KILL CROPS
AND OTHER SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
027 
WWUS75 KTWC 070348
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
848 PM MST TUE DEC 6 2011

AZZ506-071300-
/O.CON.KTWC.HZ.W.0009.111207T0900Z-111207T1500Z/
SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...MAMMOTH...ORACLE
848 PM MST TUE DEC 6 2011

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
WEDNESDAY...

A HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
WEDNESDAY. 

* TIMING...TEMPERATURES OF 28 DEGREES OR COLDER ARE FORECAST TO 
  OCCUR FROM 2 AM MST TO 8 AM MST WEDNESDAY. 

* IMPACTS...TEMPERATURES BELOW 28 DEGREES ARE LIKELY FOR SEVERAL
  HOURS WHICH COULD CAUSE CROPS AND OTHER SENSITIVE VEGETATION TO
  BE KILLED. TO PREVENT FREEZING AND BURSTING OF OUTDOOR WATER
  PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP
  SLOWLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS WIDESPREAD TEMPERATURES AT OR BELOW
28 DEGREES ARE EXPECTED...WITH SUB-FREEZING TEMPERATURES EXPECTED
FOR SEVERAL HOURS. TO PREVENT FREEZING AND POSSIBLE BURSTING OF
OUTDOOR WATER PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR
ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER
SYSTEMS SHOULD DRAIN THEM...AND COVER ABOVE-GROUND PIPES TO
PROTECT THEM FROM FREEZING. THESE CONDITIONS WILL ALSO KILL CROPS
AND OTHER SENSITIVE VEGETATION.

&&

$$

AZZ502-504-505-071300-
/O.CON.KTWC.FZ.W.0004.111207T0900Z-111207T1500Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK
848 PM MST TUE DEC 6 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
WEDNESDAY. 

* TIMING...TEMPERATURES OF 29 TO 32 DEGREES ARE FORECAST TO 
  OCCUR FROM 2 AM MST TO 8 AM MST WEDNESDAY. SOME LOCALIZED AREAS 
  NEAR WASHES WILL SEE TEMPERATURES AT OR BELOW 28 DEGREES BUT 
  THIS WILL NOT BE WIDESPREAD. 

* IMPACTS...SUB FREEZING TEMPERATURES ARE LIKELY FOR SEVERAL
  HOURS WHICH COULD CAUSE CROPS AND OTHER SENSITIVE VEGETATION 
  TO BE KILLED. TO PREVENT FREEZING AND BURSTING OF OUTDOOR 
  WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED 
  TO DRIP SLOWLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$
756 
WWUS75 KTWC 070932
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
232 AM MST WED DEC 7 2011

AZZ506-071500-
/O.CON.KTWC.HZ.W.0009.000000T0000Z-111207T1500Z/
SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...MAMMOTH...ORACLE
232 AM MST WED DEC 7 2011

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

A HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING. 

* TIMING...TEMPERATURES OF 28 DEGREES OR COLDER ARE FORECAST TO
  OCCUR THROUGH 8 AM MST THIS MORNING.

* IMPACTS...TEMPERATURES BELOW 28 DEGREES ARE LIKELY FOR 
  SEVERAL HOURS WHICH COULD CAUSE CROPS AND OTHER SENSITIVE 
  VEGETATION TO BE KILLED. TO PREVENT FREEZING AND BURSTING OF 
  OUTDOOR WATER PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR 
  ALLOWED TO DRIP SLOWLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS WIDESPREAD TEMPERATURES AT OR BELOW
28 DEGREES ARE EXPECTED...WITH SUB-FREEZING TEMPERATURES EXPECTED
FOR SEVERAL HOURS. TO PREVENT FREEZING AND POSSIBLE BURSTING OF
OUTDOOR WATER PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR
ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER
SYSTEMS SHOULD DRAIN THEM...AND COVER ABOVE-GROUND PIPES TO
PROTECT THEM FROM FREEZING. THESE CONDITIONS WILL ALSO KILL CROPS
AND OTHER SENSITIVE VEGETATION.

&&

$$

AZZ502-504-505-071500-
/O.CON.KTWC.FZ.W.0004.000000T0000Z-111207T1500Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK
232 AM MST WED DEC 7 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING. 

* TIMING...TEMPERATURES OF 29 TO 32 DEGREES ARE FORECAST TO OCCUR
  THROUGH 8 AM MST THIS MORNING. SOME LOCALIZED AREAS NEAR WASHES
  WILL SEE TEMPERATURES AT OR BELOW 28 DEGREES BUT THIS WILL NOT
  BE WIDESPREAD.

* IMPACTS...SUB FREEZING TEMPERATURES ARE LIKELY FOR SEVERAL 
  HOURS WHICH COULD CAUSE CROPS AND OTHER SENSITIVE VEGETATION 
  TO BE KILLED. TO PREVENT FREEZING AND BURSTING OF OUTDOOR 
  WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED 
  TO DRIP SLOWLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$
610 
WWUS75 KTWC 071502
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
802 AM MST WED DEC 7 2011


AZZ506-071615-
/O.EXP.KTWC.HZ.W.0009.000000T0000Z-111207T1500Z/
SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...MAMMOTH...ORACLE
802 AM MST WED DEC 7 2011

...HARD FREEZE WARNING HAS EXPIRED...

THE HARD FREEZE WARNING IS NO LONGER IN EFFECT. 


$$

AZZ502-504-505-071615-
/O.EXP.KTWC.FZ.W.0004.000000T0000Z-111207T1500Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK
802 AM MST WED DEC 7 2011

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. 


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 6, 9:00 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Dec 6, 9:00 AM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST TUE DEC 6 2011

.SYNOPSIS...WELL BELOW NORMAL TEMPERATURES WILL CONTINUE TODAY AS
COLD AIR REMAINS IN PLACE BEHIND AN EXITING STORM SYSTEM. A REPEAT
OF WIDESPREAD FREEZING TEMPERATURES WILL OCCUR WEDNESDAY MORNING.
DRY CONDITIONS WILL CONTINUE WITH A GRADUAL WARMING TREND BEGINNING
MID WEEK AND LASTING INTO THE WEEKEND.

&&

.DISCUSSION...HARD FREEZE WARNING WORKED OUT WELL THIS MORNING FOR
SOUTHEAST PINAL AND EASTERN/CENTRAL PIMA COUNTIES WITH FAIRLY
WIDESPREAD LOW TEMPERATURES AT OR BELOW 28 DEGREES. THE OFFICIAL LOW
TEMPERATURE AT KTUS WAS 28 DEGREES AND AREAS IN METRO TUCSON RANGED
ANYWHERE FROM THE LOW TO MID 20S IN THE COOLER SPOTS NEAR WASHES TO
31 DEGREES HERE AT THE UNIVERSITY OF ARIZONA. IN THE LARGER
SCALE...THE TROUGH WHICH HAS DELIVERED ALL THIS COLD AIR IS NOW
FINALLY EXITING THE STATE WITH THE AXIS NOW LOCATED FROM THE WESTERN
GREAT LAKES STRETCHING SOUTHWEST INTO SOUTHERN NEW MEXICO WITH
SOUTHEAST ARIZONA UNDER NORTHERLY FLOW ALOFT. DAYTIME TEMPERATURES
WILL MODERATE EVER SO SLIGHTLY TODAY BUT IT WILL STILL STRUGGLE TO
HIT 50 DEGREES IN TUCSON. WE STILL HAVE A HARD FREEZE WARNING VALID
FOR THE SAME AREAS IN SOUTHEAST PINAL AND CENTRAL/EASTERN PIMA
COUNTIES WEDNESDAY MORNING. THE HARD FREEZE TONIGHT IS A TOUGHER
CALL AND A BIT MORE UNCERTAIN AS GUIDANCE IS HINTING AT SLIGHTLY
WARMER TEMPERATURES TONIGHT WITH SOME INCREASE IN HIGH CLOUDS. WILL
EVALUATE ALL 12Z GUIDANCE AND MAKE A DECISION WHETHER TO KEEP THE
HARD FREEZE GOING FOR WEDNESDAY IN THE AFTERNOON PACKAGE.
REGARDLESS...TEMPERATURES WILL BE AT OR BELOW FREEZING AGAIN TONIGHT
FOR JUST ABOUT ALL OF SOUTHEAST ARIZONA EXCEPT THE FAR WESTERN
DESERTS IN PIMA COUNTY. NO CHANGES TO THE ONGOING FORECAST THIS
MORNING.

&&

.AVIATION...EAST OF A KSAD-KFHU LINE SKC-SCT CLOUDS AT 5-9K FT AGL
THRU THIS EVENING OR 07/06Z. ELSEWHERE...CLR SKIES THROUGH TUESDAY
EVENING. THEREAFTER...A FEW HIGH LEVEL CLOUDS AOA 15K FT AGL
EXPECTED TO SPREAD NORTHWARD ALONG THE INTERNATIONAL BORDER THROUGH
WEDNESDAY MORNING. SFC WINDS GENERALLY LESS THAN 10 KTS THRU
WEDNESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.CLIMATE...THE AVERAGE HIGH TEMPERATURE OF 53.4 DEGREES FOR THE
FIRST FIVE DAYS OF DECEMBER FOR TUCSON RANKS AS THE COLDEST ON
RECORD...TIED WITH 1913.

THE CURRENT FORECAST HIGH FOR TUCSON ON TUESDAY IS 50 DEGREES.
HOWEVER...IF TEMPERATURES REMAIN BELOW 50 AGAIN TODAY...THAT WOULD
BE THREE CONSECUTIVE DAYS WITH A DAILY HIGH LESS THAN 50 DEGREES.
THIS WOULD RANK TIED AS THE 2ND LONGEST STREAK FOR DECEMBER...LAST
OCCURRING IN 1990...WITH THE RECORD BEING 4 DAYS FROM 1960. IT WOULD
ALSO RANK AS TIED FOR THE 8TH LONGEST CALENDAR STREAK ON
RECORD...WITH THE RECORD BEING 5 DAYS WHICH LAST OCCURRED IN JANUARY
OF 1971.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

     HARD FREEZE WARNING FROM 2 AM TO 8 AM MST WEDNESDAY FOR
      AZZ502-504>506.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Dec 6, 8:35 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
835 AM MST TUE DEC 6 2011

AZZ502-504>506-071500-
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
835 AM MST TUE DEC 6 2011

 ...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A HARD FREEZE WARNING IS IN EFFECT FROM 2 AM TO 8 AM MST WEDNESDAY.
TEMPERATURES OF 28 DEGREES OR COLDER ARE FORECAST TO OCCUR ACROSS
MUCH OF THE AREA LATE TUESDAY AND EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOLLOWING THE HARD FREEZE WEDNESDAY MORNING...TEMPERATURES WILL
GRADUALLY MODERATE ACROSS SOUTHEAST ARIZONA INTO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Nearby

Freeze Warnings in Arizona, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.